Texas, 2009Damaging Winds and Lightning Strikes in Texas, July 31, 2009
July 31, 2009 · NWS FWD · 5 events in 3 counties and zones
Afternoon thunderstorms developed near a stalled frontal boundary across the central portions of the state. Isolated events of damaging winds occurred in Bell and Coryell counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $439,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed near a stalled frontal boundary across the central portions of the state. Isolated events of damaging winds occurred in Bell and Coryell counties. More significant damage occurred to four RVs in Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 2:28 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 31, 2:28 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT FRI JUL 31 2009
.DISCUSSION...
THERE ARE TWO AREAS OF INTEREST FOR THUNDERSTORMS TONIGHT. THE
FIRST WILL BE ACROSS THE SOUTHERN ZONES THIS EVENING IN THE
VICINITY OF A WEAK...STALLED...FRONTAL BOUNDARY. THESE STORMS
WILL PULSE UP AND DOWN AND MAY COME CLOSE TO SEVERE LIMITS WITH
BRIEF DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARD.
THE SECOND AREA OF INTEREST FOR STORMS LATER TONIGHT THROUGH
SATURDAY MORNING WILL BE MAINLY ACROSS THE NORTHERN HALF OF NORTH
TEXAS WHEN AN MCS DEVELOPS OVER THE HIGH PLAINS AND MOVES
SOUTHEAST ACROSS THE RED RIVER. IT APPEARS THE BEST CHANCE FOR
STORMS SATURDAY MORNING WILL BE IN THE NORTHEAST ZONES.
RAIN AND THUNDERSTORM CHANCES WILL DECREASE SUNDAY AS UPPER LEVEL
HIGH PRESSURE SLOWLY BUILDS EAST AND THE LONG WAVE TROUGH AXIS
SHIFTS INTO THE MISSISSIPPI VALLEY REGION. THE WEATHER MONDAY
THROUGH NEXT FRIDAY WILL BE DOMINATED BY UPPER LEVEL HIGH PRESSURE
WITH MOSTLY SUNNY DAYS...CLEAR NIGHTS...AND HIGH TEMPERATURES
WARMING BACK ABOVE SEASONAL NORMALS.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 75 95 75 99 77 / 30 50 20 10 5
WACO, TX 75 98 75 100 76 / 30 30 20 10 5
PARIS, TX 72 89 71 95 73 / 30 60 20 20 5
DENTON, TX 72 95 72 99 75 / 40 50 20 10 5
MCKINNEY, TX 70 93 71 97 72 / 30 50 20 20 5
DALLAS, TX 77 95 78 99 78 / 30 50 20 20 5
TERRELL, TX 72 94 74 98 74 / 30 50 20 20 5
CORSICANA, TX 75 95 74 98 74 / 30 40 20 20 5
TEMPLE, TX 75 97 74 98 72 / 40 20 20 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/79
Hazardous weather outlook, Jul 31, 2:39 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT FRI JUL 31 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
339 PM CDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE FOR AREAS GENERALLY ALONG AND SOUTH OF
INTERSTATE 20 THROUGH THIS EVENING. SOME STORMS MAY BE CAPABLE OF
PRODUCING HEAVY RAINFALL AND WIND GUSTS OF 60 MPH.
THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT GENERALLY ALONG
AND NORTH OF INTERSTATE 20. SOME OF THESE STORMS MAY ALSO PRODUCE HEAVY
RAINFALL AND WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES SPREAD THROUGH THE ENTIRE OUTLOOK AREA DURING
THE DAY ON SATURDAY. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AND DAMAGING WINDS WILL GENERALLY BE FOCUSED TO
NORTHEASTERN COUNTIES OF THE OUTLOOK AREA.
A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES SATURDAY NIGHT THROUGH
SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.
SCHULTZ
In the hours before
Special weather statement, Jul 31, 2:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CDT FRI JUL 31 2009
TXZ142-156-158-312200-
MILLS TX-LAMPASAS TX-BELL TX-
358 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN BELL COUNTY
LAMPASAS COUNTY
SOUTHEASTERN MILLS COUNTY
AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM THE COLORADO RIVER EAST OF SAN
SABA...TO NEAR LAMPASAS...TO THE BELL/WILLIAMSON COUNTY LINE. THE
STORMS WERE MOVING NORTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT HOOD...HARKER
HEIGHTS...KILLEEN...LAMPASAS...NOLANVILLE...AND SALADO.
PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3091 9783 3104 9792 3103 9833 3108 9847
3111 9848 3110 9853 3113 9855 3117 9853
3120 9857 3125 9858 3128 9863 3132 9860
3133 9866 3145 9858 3125 9803 3108 9791
3115 9776 3103 9742 3083 9753
TIME...MOT...LOC 2056Z 202DEG 11KT 3123 9861 3086 9766
25Special weather statement, Jul 31, 3:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT FRI JUL 31 2009
TXZ147-312145-
FREESTONE TX-
400 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
FREESTONE COUNTY
AT 359 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF TEAGUE...MOVING NORTH AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FAIRFIELD...TEAGUE...AND
FAIRFIELD LAKE STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THE STORM.
LAT...LON 3149 9612 3167 9636 3190 9629 3201 9606
3196 9605 3195 9602 3192 9600 3188 9602
3188 9596 3185 9599 3180 9598 3175 9587
3170 9587 3170 9583 3163 9578
TIME...MOT...LOC 2059Z 196DEG 13KT 3167 9621
25Special weather statement, Jul 31, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
423 PM CDT FRI JUL 31 2009
TXZ142-156>158-312200-
MILLS TX-CORYELL TX-LAMPASAS TX-BELL TX-
423 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN BELL COUNTY
SOUTHWESTERN CORYELL COUNTY
LAMPASAS COUNTY
SOUTHEASTERN MILLS COUNTY
AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM THE COLORADO RIVER
NORTHEAST OF SAN SABA...TO KILLEEN AND HARKER HEIGHTS. THE LINE WAS
MOVING NORTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COPPERAS COVE AND FORT
HOOD.
PEA-SIZED HAIL...VERY HEAVY RAIN...AND WIND GUSTS TO 50 MPH WILL
ACCOMPANY THE STORMS. A GUST OF 44 MPH WAS REPORTED AT SKYLARK FIELD
IN KILLEEN. IN THE PRECEDING OUTFLOW...HOOD ARMY AIR FIELD RECORDED
A GUST OF 46 MPH.
CLOUD-TO-GROUND LIGHTNING IS ALSO OCCURRING WITH THE STORMS. THOSE
ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP ABREAST OF THE WEATHER.
MOVE INDOORS IMMEDIATELY IF LIGHTNING IS SEEN OR THUNDER IS HEARD.
STAY INSIDE UNTIL THE STORMS HAVE PASSED.
LAT...LON 3151 9861 3112 9744 3085 9758 3086 9760
3095 9786 3104 9792 3103 9807 3122 9858
3125 9858 3128 9863 3132 9860 3132 9865
3136 9866 3134 9870 3136 9872
TIME...MOT...LOC 2118Z 192DEG 12KT 3135 9865 3102 9762
25Lightning, Bell
- When
- July 31, 3:30 PM CST
- Where
- Bell County, 4.76 mi WNW of (Grk)gray Aaf Ft Hoo
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 31.095, -97.905
A lightning strike near the Copperas Cove Solid Waste Department on South FM 116 damaged the phone line and a computer in the building.
Thunderstorm Wind, Bell
- When
- July 31, 3:31 PM CST
- Where
- Bell County, Killeen
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 31.130, -97.730
An automated weather station in Killeen (KILE) measured a 58 mph wind gust.
Lightning, Bell
- When
- July 31, 4:00 PM CST
- Where
- Bell County, 2.46 mi W of Union Grove
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 31.000, -97.642
An unsold house on Jewel Lane near Stillhouse Hollow Lake was destroyed by a fire started by lightning.
Thunderstorm Wind, Coryell
- When
- July 31, 4:00 PM CST
- Where
- Coryell County, 2.64 mi SE of Topsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -97.945
The metal roof of a barn on Luthern Church Road was blown off. A second barn in the same area was also damaged.
Thunderstorm Wind, Johnson
- When
- July 31, 7:00 PM CST
- Where
- Johnson County, 1.5 mi SSW of Lillian
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.480, -97.210
Damage was sustained to several RVs approximately 4 miles north of Alvarado. Some outbuildings were also damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Maryland, July 31, 20091 injured · EF1 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186939, 186562, 186938, 186940, 186560.